Ice Storm, Clay
- When
- March 4, 7:00 AM CST to 3:00 PM CST
- Where
- Clay forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
A winter storm brought a second period of freezing rain in as many days to southeast Illinois. Periods of sleet were reported as well.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A winter storm brought a second period of freezing rain in as many days to southeast Illinois. Periods of sleet were reported as well. Clay, Effingham and Jasper counties were most significantly impacted, receiving one quarter of an inch of glaze. Sleet up to one half inch was reported in Douglas county. The icing caused tree and power line damage and resulted in numerous traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 4, 5:34 AM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 534 AM CST TUE MAR 4 2008 .DISCUSSION... ISSUED 415 AM CST TUE MAR 4 2008 NCEP/HPC FAVORED THE ECMWF AND SHEF MODELS WITH DEALING WITH STRONG UPPER LEVEL LOW PRESSURE OVER AR THAT LIFTS NE INTO CENTRAL KY EARLY THIS EVENING. THIS WILL BRING WINTERY PRECIPTATION ACROSS A LARGE PART OF CENTRAL AND SE IL TODAY ESPECIALLY EAST OF THE IL RIVER. FORECAST CHALLENGE IS PRECIPITATION CHANCES/TYPE/AMOUNTS AND WHERE WINTER WEATHER HEADLINES NEEDED. CANCELLED FLOOD WATCH OVER SE IL AS HEAVY RAIN THREAT HAS ENDED. SHORT TERM...TODAY THROUGH THURSDAY NIGHT. 10Z/4 AM SURFACE MAP SHOWS 1001 MB LOW PRESSURE OVER CENTRAL TN WEST OF NASHVILLE LIFTING NE ALONG A FRONTAL BOUNDARY EXTENDING ACROSS CENTRAL KY TO ALONG THE OH/WV BORDER. 542 DM 500 MB LOW WAS OVER CENTRAL AR. FREEZING RAIN AND RAIN DIMINISHED IN SE IL DURING THE NIGHT LEAVING BETWEEN 0.20 AND 0.30 INCHES OF ICE ALONG I-70. TEMPERATURES STAYED ABOVE FREEZING IN THE MID 30S ALONG THE WABASH RIVER. THE FREEZING LINE HAS BEEN NEARLY STATIONARY FROM FLORA TO NEWTON TO TERRE HAUTE. TEMPS DROP OFF INTO THE 20S NW OF MATTOON WITH LOWER 20S FROM THE IL RIVER NW. SKIES CLEARED FROM THE IL RIVER VALLEY NW DUE TO 1022 MB HIGH PRESSURE OVER THE UPPER MS VALLEY ALONG THE MN/WI BORDER AND RIDGING INTO EASTERN KS. BRISK NNE WINDS 10 TO 20 MPH WITH GUSTS OF 20 TO 30 MPH. RADAR MOSAIC SHOWS SCATTERED PRECIPITATION DEVELOPING PAST HOUR OR SO ALONG AND SOUTH OF I-70 AND LIFTING NE. ECMWF AND SHEF MODELS LIFT SURFACE AND UPPER LEVEL LOW PRESSURE NE INTO CENTRAL KY BY EARLY EVENING. MOST OF THE QPF IS ALONG AND EAST OF THE IL RIVER TODAY WITH HEAVIER QPF OF 0.30 TO 0.60 INCHES EAST OF I-55 WITH AROUND 0.75 INCHES EAST OF ST LOUIS. THERMO FIELDS SUPPORT A MIX OF PRECIPITATION INCLUDING FREEZING RAIN...SLEET AND SNOW ALONG AND SE OF A DANVILLE TO SHELYVILLE LINE TODAY WITH AREAS ALONG THE WABASH RIVER GETTING RAIN TOO WHERE TEMPS IN THE MID 30S. 850 MB TEMPS COOL DURING THE AFTERNOON CHANGING THE MIXED PRECIPITATION TO SNOW IN EASTERN/SE IL. THUNDERSNOW POSSIBLE FROM LATE MORNING INTO MID AFTERNOON SW OF DECATUR WHERE FAVORABLE CSI AND EPV AND FRONTOGENETIC FORCING INTO AREAS EAST OF ST LOUIS. HEAVIEST SNOW BAND OF 4 TO 6 INCHES FROM CHAMPAIGN SW TO SHELBYVILLE AND COULD BE LOCALLY HIGHER AMOUNTS FROM TAYLORVILLE AND SHELBYVILLE SW. SNOW AMOUNTS DROP OFF TO 1 INCH ALONG THE IL RIVER WITH DRY CONDITIONS IN KNOX AND STARK COUNTIES WHERE SUNNY SKIES BECOME PARTLY SUNNY AND AIR MASS MUCH DRIER. ISSUED A SNOW ADVISORY FROM I-55 EAST INCLUDING JACKSONVILLE AREA UNTIL 6 PM. HAVE A WINTER WX ADVISORY UNTIL 9 PM OVER EASTERN IL DUE TO MIXED PRECIP WITH LESS THAN A QUARTER INCH OF ICE. BRISK NNE WINDS OF 15 TO 30 MPH TODAY. HAVE LIKELY CHANCES OF SNOW THIS EVENING IN EASTERN IL THEN DRY OVERNIGHT. HIGHS ONLY IN THE LOWER 30S TODAY WITH MID 30S NEAR THE WABASH RIVER. CLIPPER LOW PRESSURE ALONG THE MT/ND BORDER TO MOVE INTO IL/IN WED EVENING. THIS TO BRING A CHANCE OF LIGHT SNOW WED AFTERNOON FROM THE IL RIVER NW AND ACROSS MUCH OF AREA WED NIGHT WITH LESS THAN 1 INCH POSSIBLE. ELEVATED HIGHS A FEW DEGREES WED AHEAD OF THIS CLIPPER WITH SOME SUNSHINE IN THE MORNING ESPECIALLY EASTERN IL. HIGHS RANGE FROM 35 TO 40F NORTH TO 40 TO 45F SOUTH. TEMPS COOL A GOOD 5 DEGREES THU BEHIND THE CLIPPER SYSTEM WITH A BROAD UPPER LEVEL TROF OVER THE MIDWEST. THIS TO KEEP PARTLY TO MOSTLY CLOUDY SKIES AND JUST SLIGHT CHANCE OF LIGHT PRECIPITATION IN EASTERN IL. LONG TERM...FRIDAY THROUGH MONDAY. EXTENDED MODELS LIKE THE GFS AND ECWMF BECOME MORE AGGRESSIVE WITH DIGGING A SHARPER UPPER LEVEL TROF INTO THE MIDWEST FRI/FRI NIGHT WITH SURFACE LOW PRESSURE DEEPENING NE FROM THE GULF COAST TO THE EASTERN OHIO VALLEY BY 12Z/SAT. THIS COULD BRING MORE SNOW TO IL ESPECIALLY EAST/SE IL AND WILL NEED TO BE WATCHED CLOSELY. THIS IS FIRST TIME GFS AND ECWMF HAVE SHOWN SOME AGREEMENT OF THIS SOLUTION AND ADDED CHANCE OF SNOW FRI/FRI NIGHT. HIGH PRESSURE BUILDS EAST INTO THE MS VALLEY BY SUNSET SAT AND THEN DRIFTS EAST OF IL SUNDAY. COOLED TEMPS A BIT LATE THIS WEEK. LOOKS LIKE A DRY WEEKEND RIGHT NOW FOR IL WITH TEMPS WARMING UP A BIT DURING NEXT WEEK AS UPPER LEVEL TROF RETREATS FURTHER NORTH AND UPPER LEVEL FLOW BECOMES MORE ZONAL. HUETTL && .AVIATION... ISSUED 532 AM CST TUE MAR 4 2008 BAND OF LIGHT TO MODERATE SLEET...FREEZING RAIN AND SNOW WAS TRACKING NORTHWARD ACRS EAST CENTRAL IL THIS MRNG. AREAS FROM DECATUR TO CHAMPAIGN WERE MVFR WHILE LOCATIONS TO THE NORTHWEST HAD VFR CONDITIONS. LOOK FOR A SHARP GRADIENT IN THE CLOUDS AND PRECIP TODAY AS A WX SYSTEM TRACKS SOUTH OF THE AREA. A BAND OF MODERATE TO LOCALLY HEAVY SNOW WILL PUSH OUT OF EAST CNTRL MO AND MOVE FROM A TAYLORVILLE NORTHEAST TO CHAMPAIGN LINE LATER THIS MRNG INTO THE AFTN HOURS WITH IFR TO LIFR CONDITIONS EXPCTD IN THE SNOW BAND...WHILE FURTHER NORTH AND EAST...A LOW LVL DRY NELY FLOW WL CUT BACK ON PRECIP COVERAGE AND LOWER CIGS. PIA SHOULD HAVE VFR CONDITIONS THRU THE MORNING WITH SOME MVFR CIGS AND VSBYS IN LIGHT SNOW BY EARLY AFTN...WHILE FURTHER SOUTH AND EAST OVR THE RMDR OF THE TAF SITES...MVFR TO LOCALLY LIFR CIGS AND VSBYS WL BE COMMON...ESP IN THE LOCALIZED HEAVIER SNOW BANDS. MAY EVEN BE SOME ISOLD CONVECTION WORK ITS WAY NWD INTO EAST CNTRL IL TODAY BUT COVERAGE WILL BE TOO SMALL TO INCLUDE IN ANY ONE TAF SITE. SFC WNDS WL BE OUT OF THE NE (020-050 DEGREES) AT 15 TO 25 KTS WITH OCCASIONAL GUSTS OF 30 KTS. THE SYSTEM WL PUSH FAR ENOUGH TO OUR EAST THIS EVENING TO END THE SNOW THREAT AND BRING VFR CONDITIONS BACK TO THE ENTIRE FCST AREA. SMITH && .ILX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR ILZ044>046-054>057-061>063-066>068-071>073. SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ILZ038-042-043- 048>053. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 559 AM CST TUE MAR 4 2008 ILZ027>031-036-037-040-041-047-051200- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 559 AM CST TUE MAR 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SNOW WILL APPROACH THE ILLINOIS RIVER VALLEY BY LATER THIS MORNING. SNOWFALL AMOUNTS OF 1 TO 4 INCHES CAN BE EXPECTED BY THE TIME THE SYSTEM MOVES OUT TONIGHT. THE LOWEST AMOUNTS WILL BE ACROSS NORTHWESTERN KNOX COUNTY...WITH THE HIGHEST AMOUNTS EAST OF THE ILLINOIS RIVER...TOWARDS INTERSTATE 55. FLOODING WILL CONTINUE ACROSS PORTIONS OF THE ILLINOIS RIVER AND OTHER AREA STREAMS OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SPOTTERS ARE ENCOURAGED TO RELAY ANY SNOWFALL REPORTS TODAY. ILZ038-042-043-048>053-051200- CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON-SCOTT- 559 AM CST TUE MAR 4 2008 ...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO CONTINUE TO TRACK NORTHWARD ACROSS THE I-72 CORRIDOR THIS MORNING...POSSIBLY PRECEDED BY A PERIOD OF SLEET. SNOWFALL ACCUMULATIONS OF OF 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE BY THE TIME THE SYSTEM EXITS TONIGHT. THE LIGHTER AMOUNTS WILL BE WEST OF INTERSTATE 55...WHILE LOCAL 6 INCHES OR MORE WILL BE CONFINED TO AREAS ROUGHLY ALONG A SHELBYVILLE TO JUST SOUTHWEST OF CHAMPAIGN LINE. ISOLATED THUNDERSNOW WILL BE POSSIBLE THIS MORNING INTO THE EARLY AFTERNOON HOURS WHICH WILL ENHANCE SNOWFALL AMOUNTS IN LOCALIZED AREAS. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST DETAILS ON THE SNOW ADVISORY IN EFFECT FOR THIS AREA. FLOODING WILL CONTINUE ACROSS PORTIONS OF THE ILLINOIS RIVER AND OTHER AREA STREAMS OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER... COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE AND AMOUNTS TODAY. ILZ044>046-054>057-061-051200- CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION- 559 AM CST TUE MAR 4 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO CONTINUE TO TRACK NORTHWARD ACROSS THE AREA THIS MORNING...POSSIBLY PRECEDED BY A PERIOD OF SLEET. SNOWFALL ACCUMULATIONS OF OF 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE BY THE TIME THE SYSTEM EXITS TONIGHT. ISOLATED THUNDERSNOW WILL BE POSSIBLE LATER THIS MORNING INTO THE AFTERNOON HOURS WHICH WILL ENHANCE SNOWFALL AMOUNTS IN LOCALIZED AREAS. PLEASE SEE THE LATEST WINTER WEATHER STATEMENT FOR THE LATEST DETAILS ON THE SNOW ADVISORY IN EFFECT FOR THIS AREA. RECENT RAINFALL WILL CAUSE AREA RIVERS AND STREAMS TO SWELL ONCE AGAIN. PLEASE REFER TO THE LATEST RIVER AND FLOOD STATEMENTS FOR SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE AND AMOUNTS TODAY. ILZ062-063-066>068-071>073-051200- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 559 AM CST TUE MAR 4 2008 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SNOW...SLEET AND FREEZING RAIN WILL CHANGE OVER ALL SNOW BY LATE MORNING. SNOWFALL AMOUNTS OF 1 TO 4 INCHES CAN BE EXPECTED AS THE SYSTEM PULLS AWAY THIS EVENING...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE. ICE ACCUMULATIONS OF UP TO A TENTH OF AN INCH WILL OCCUR AS WELL MAKING FOR SOME DIFFICULT DRIVING CONDITIONS. RIVER LEVELS WILL CONTINUE TO RISE ALONG THE EMBARRAS...LITTLE WABASH AND WABASH BASINS OVER THE NEXT SEVERAL DAYS. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR DETAILS ON THE WINTER STORM WARNING IN EFFECT FOR THE AREA...AND THE LATEST RIVER AND FLOOD STATEMENTS FOR DETAILS ON THE FLOODING THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER... COOP AND SWOP OBSERVERS ARE ENCOURAGED TO REPORT PRECIP-TYPE CHANGES AND AMOUNTS TODAY. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
537 AM CST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM FREEZING RAIN NEWTON 38.99N 88.16W
03/04/2008 E0.10 INCH JASPER IL CO-OP OBSERVER
OBSERVER REPORTED LESS THAN 0.1 OF AN INCH OF ICE IN
NEWTON
&&
KELLYThe national radar mosaic for the moment the first event began.
3 ice storm, 1 sleet. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88043, 88044, 88045, 88046.